Tennessee, 2010

Flooding and Hail in Tennessee, March 12, 2010

March 12, 2010 · NWS MRX · 10 events in 6 counties and zones

Vorticity lobe rotated northeast across East Tennessee in larger parent circulation around Northwest Missouri upper level low pressure system. Convection became severe producing some large hail and wind damage in an area where cold air aloft was coincident with a low level jet and zone of low level convergence ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Vorticity lobe rotated northeast across East Tennessee in larger parent circulation around Northwest Missouri upper level low pressure system. Convection became severe producing some large hail and wind damage in an area where cold air aloft was coincident with a low level jet and zone of low level convergence ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 12, 12:45 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 12, 12:45 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EST FRI MAR 12 2010

.DISCUSSION...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EST
FOR MUCH OF E TN AND PORTIONS OF SW VA AND SW NC. BEST INSTABILITY
REMAINS S OF THE AREA. HOWEVER COLD MID LEVEL TEMPS AND MODERATELY
STRONG MID LEVEL WINDS COULD INITIATE SEVERE WX WITH ANY SUSTAINED
UPDRAFT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE NE THROUGH TAF
SITES THIS EVENING. IFR CONDITIONS AND STRONG WIND GUSTS WILL
ACCOMPANY STORMS. AREA OF CONVECTION WILL MOVE MOVE NE OF AREA AS
COLD FRONT MOVE EAST INTO THE AREA TONIGHT. FOG WILL LIKELY DEVELOP
A COOLER AIR MOVES IN OVERNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: JOHNSON...NORTHWEST CARTER...NORTHWEST GREENE...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SULLIVAN...UNICOI...
     WASHINGTON TN.

     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     COCKE...NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST MONROE...WEST POLK.

     FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...COCKE SMOKY
     MOUNTAINS...EAST POLK...HAMILTON...JOHNSON...MARION...
     MCMINN...MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...WEST POLK.

VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: RUSSELL...WASHINGTON.

&&

SON
Hazardous weather outlook, Mar 12, 4:29 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST FRI MAR 12 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST FRI MAR 12 2010 /329 AM CST FRI MAR 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL DEVELOP OVER THE GULF COAST STATES TODAY AND
TRACK NORTHEAST TOWARD THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS. AN ASSOCIATED COLD FRONT WILL ALSO MOVE EAST ACROSS
THE REGION BY THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP THIS MORNING AND LAST THROUGH THE EVENING...WITH A
FEW SEVERE STORMS POSSIBLE.

DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE TODAY AND EARLY TONIGHT...ESPECIALLY OVER THE CUMBERLAND
PLATEAU...SOUTHEAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES OF
NORTH CAROLINA. LOCALLY HEAVY RAINS COULD ALSO CAUSE FLOODING.

VERY STRONG SOUTHEASTERLY WINDS WILL OCCUR IN THE MOUNTAINS AND
FOOTHILLS...WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE FROM MID TO
LATE MORNING THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

TG

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Hamilton

When
March 12, 12:56 PM EST to 3:00 PM EST
Where
Hamilton County, Chattanooga to 0.45 mi SSE of East Lake
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Flooding occurred due to heavy rainfall, which moved through and over a retaining wall and flooded a home in the East Ridge area of Chattanooga. Street flooding was also reported through these areas due to the heavy rainfall.

Hail, Hamilton

When
March 12, 1:00 PM EST
Where
Hamilton County, 1.79 mi SW of Ooltewah
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.060, -85.090

Dime size hail was reported in Ooltewah.

Hail, Bradley

When
March 12, 1:10 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.180, -84.870

Dime size hail was reported in Cleveland.

Flood, Bradley

When
March 12, 1:25 PM EST to 3:00 PM EST
Where
Bradley County, Cleveland to 0.23 mi SSW of East Cleveland
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.170, -84.880

Street flooding was reported along Dalton Pike.

Hail, Loudon

When
March 12, 1:30 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.650, -84.180

Quarter size hail was reported one mile southwest of Greenback.

Hail, Polk

When
March 12, 1:45 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.180, -84.650

Quarter size hail was reported at Delano and Benton.

Thunderstorm Wind, Knox

When
March 12, 2:15 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

One tree was reported down in Knoxville.

Hail, Loudon

When
March 12, 2:20 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.650, -84.180

Nickel size hail was reported at the home of a dispatcher.

Thunderstorm Wind, Claiborne

When
March 12, 3:05 PM EST
Where
Claiborne County, 0.55 mi E of Harrogate
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -83.640

Several trees were downed in Harrogate. One tree was down across highway 63 in Speedwell.

Thunderstorm Wind, Claiborne

When
March 12, 3:55 PM EST
Where
Claiborne County, 1.49 mi NNE of Bacchus
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.540, -83.590

A few trees were downed on Powell River Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222601, 216167, 216169, 222600, 216171, 216172, 216174, 216173, 216175, 216176.